Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
For more information, go to www.arthritisresearchuk.org

New study highlights patient concerns about glucocorticoid side effects

Published on 14 June 2017
New study highlights patient concerns about glucocorticoid side effects

More work needs to be done to address the side effects of glucocorticoid therapy that impact patients most directly, according to a new study.

Led by the Arthritis Research UK Centre for Epidemiology at the University of Manchester, the research offered evidence that the side effects that matter most to patients are not always the ones that are prioritised by medical professionals.

The most commonly perceived side effects
It is well known that glucocorticoids such as prednisolone, prednisone or dexamethasone have a number of side effects, but few studies have analysed patient perceptions of this trend. As such, this paper by Ruth Costello and colleagues sought to specifically examine the issue through a survey of a UK online health community, Healthunlocked.com.

A total of 604 responders completed the survey, revealing that the most clinically serious side effects - such as diabetes, eye disease and cardiovascular problems - tended only to be rated as important by patients who had personally experienced them.

By contrast, the side effects that were deemed to be of greatest importance when the views of all responders were taken into account was weight gain, followed by insomnia and facial swelling that leads to a rounded appearance - a condition often known as "moon face".

The need for further research
The findings of the study indicate that more needs to be done to educate glucocorticoid recipients about the side effects that are most likely to cause them concern, and that further research in this area may be necessary.

The researchers concluded: "This study has shown that weight gain, insomnia and moon face were the top three most important side effects to patients taking glucocorticoids. Despite this, they are not widely studied, with many unanswered questions.

"Research should be informed by patients, and targeted to provide patients with better information about these side effects of high importance."

Arthritis Research UK's view
Devi Rani Sagar, research liaison manager at Arthritis Research UK, said: "We believe that people with arthritis should get the recognition and support they deserve, and that's why we invest in research to find the best treatment possible to make everyday life better for people with arthritis.

"It's useful to see studies like this, which will help us to better understand patient concerns with the medication they are being offered. But more research is needed to educate people with arthritis who are given glucocorticoid about the side effects that cause the most concern."

For more information, go to www.arthritisresearchuk.org.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.